×

zbMATH — the first resource for mathematics

Deforming convex hypersurfaces by the square root of the scalar curvature. (English) Zbl 0608.53005
Let \(F_ 0: S^ n\to {\mathbb{R}}^{n+1}\) be a smooth parametrization of a strictly convex hypersurface \(M_ 0\subset {\mathbb{R}}^{n+1}\), \(n\geq 2\), and consider the initial value problem \[ (*)\quad \partial F/\partial t (x,t)=-R^{1/2}(x,t)\cdot \nu (x,t) \] \[ F(x,0)=F_ 0(x),\quad x\in S^ n. \] Here R denotes the scalar curvature and \(\nu\) the outward normal of \(M_ t\), the corresponding hypersurface at time t. Under the additional assumption that \(R(p)/H^ 2(p)>C(n)>0\) for all \(p\in M_ 0\), where H is the mean curvature and the constant C(n) is chosen so that the inequality will imply \(M_ 0\) is strictly convex, the author proves the following result: Problem (*) has a unique solution on a maximum time interval \(0\leq t<T\) and the \(M_ t's\) converge to a point as \(t\to T\). Moreover, the shape of the \(M_ t's\) approaches that of the standard round sphere. Similar results, with \(R^{1/2}\) replaced by H or the n-th root of the Gaussian curvature K, respectively, are due to G. Huisken [J. Differ. Geom. 20, 237-266 (1984; Zbl 0556.53001)] and the author [ibid. 22, 117-138 (1985; Zbl 0589.53005)].
Reviewer: R.Schneider

MSC:
53A07 Higher-dimensional and -codimensional surfaces in Euclidean and related \(n\)-spaces
52A20 Convex sets in \(n\) dimensions (including convex hypersurfaces)
35G10 Initial value problems for linear higher-order PDEs
35K25 Higher-order parabolic equations
PDF BibTeX XML Cite
Full Text: DOI EuDML
References:
[1] Cheng, S.Y., Yau, S.T.: Hypersurfaces with constant scalar curvature. Math. Ann.225, 195-204 (1977) · Zbl 0349.53041 · doi:10.1007/BF01425237
[2] Chow, B.: Deforming convex hypersurfaces by then th root of the Gaussian curvature. J. Differ. Geom.22, 117-138 (1985) · Zbl 0589.53005
[3] Gage, M., Hamilton, R.S.: The heat equation shrinking convex plane curves. J. Differ. Geom.23, 69-96 (1986) · Zbl 0621.53001
[4] Hamilton, R.S.: Three-manifolds with positive Ricci curvature. J. Differ. Geom.17, 255-306 (1982) · Zbl 0504.53034
[5] Hamilton, R.S.: Four-manifolds with positive curvature operator. J. Differ. Geom. (in press) (1986) · Zbl 0628.53042
[6] Hartman, P.: Hypersurfaces with nonnegative sectional curvatures and constantm th mean curvature. Trans. Am. Math. Soc.245, 363-374 (1978) · Zbl 0412.53027
[7] Huisken, G.: Flow by mean curvature of convex surfaces into spheres. J. Differ. Geom.20, 237-266 (1984) · Zbl 0556.53001
[8] Huisken, G.: Ricci deformation of the metric on a Riemannian manifold. J. Differ. Geom. (in21, 47-62 (1985) · Zbl 0606.53026
[9] Krylov, N.V., Safonov, M.V.: A certain property of solutions of parabolic equations with measurable coefficients. Math. USSR Izv.16, 151-164 (1981) · Zbl 0464.35035 · doi:10.1070/IM1981v016n01ABEH001283
[10] Michael, J.H., Simon, L.M.: Sobolev and mean value inequalities on generalized submanifolds of ? n . Commun. Pure Appl. Math.26, 316-379 (1973) · Zbl 0256.53006 · doi:10.1002/cpa.3160260305
[11] Stampacchia, G.: Equations elliptiques au second order à coéfficients discontinues. Sém. Math. Sup. 16, Les Presses de l’Université de Montreal, 1966
[12] Trudinger, N.S.: Elliptic equations in nondivergence form. Proc. Miniconference on PDE, 1-16, Canberra 1981
[13] Tso, Kaising: Deforming a hypersurface by its Gauss-Kronecker curvature. Commun. Pure Appl. Math.38, 867-882 (1985) · Zbl 0612.53005 · doi:10.1002/cpa.3160380615
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.